Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 30, NWS San Diego, CA

September 5, 2003Riverside County, California

NWS San Diego, CA issued this flash flood warning at Sep 5, 2003, 1:30 PM PDT for Riverside County, California. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2003, 1:30 PM PDT (20:30 UTC)
Expired
Sep 5, 2003, 3:00 PM PDT
In force
90 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Riverside County, CA

The radar

The San Diego radar (KNKX), 134 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
1618 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 052031
FFWSGX
CAC065-052200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT FRI SEP 5 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 300 PM PDT

* AT 124 PM PDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN OVER ANZA AND CAHUILLA INDIAN RESERVATION...AND NEARLY  
  STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3355 11681 3348 11668 3355 11646 3366 11668

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:30 AM PDT, 4 hours earlier.

Area forecast discussion, Sep 5, 9:30 AM PDT, 4 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
930 AM PDT FRI SEP 5 2003

.SYNOPSIS...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS FROM NOON
UNTIL 700 PM TODAY. MOISTURE IN SOUTH FLOW ALOFT WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THIS
AFTERNOON...DECREASING SATURDAY AFTERNOON. OTHERWISE...FAIR UNDER
WEAKENING HIGH PRESSURE. UPPER LEVEL LOW PRESSURE MOVING PAST TO THE
NORTH WILL BRING A DEEPER MARINE LAYER AND COOLING EARLY NEXT WEEK.
WARMER AGAIN TOWARD THE SECOND HALF OF NEXT WEEK AS HIGH PRESSURE
BUILDS OFF THE COAST.

.DISCUSSION...UPDATED FORECAST MAINLY FOR TEMPERATURES THAT ARE
RUNNING HIGHER SO FAR TODAY. OFFSHORE TREND YESTERDAY HAS RESULTED
IN A WARM MORNING...AND CLEAR SKIES MAXIMIZING THE SUN POTENTIAL.
THE REST OF THE DISCUSSION IS THE SAME AS THE 630 AM ISSUANCE.

WEAK OFFSHORE GRADIENTS FROM THE NE AND WEAK ONSHORE TO THE E. THE
12Z NKX SOUNDING WAS QUITE WET AND UNSTABLE SO ISSUED A FLASH FLOOD
WATCH FOR THE MOUNTAINS AND DESERTS.

PLENTY OF MOISTURE TODAY FOR AFTERNOON THUNDERSTORMS...MAINLY IN THE
MOUNTAINS AND DESERTS. A FEW THUNDERSTORMS COULD FORM OVER THE INLAND
VALLEYS. OTHERWISE...GRADUALLY WEAKENING HI ALOFT WITH WEAK SLY FLOW
AND GENERALLY DECREASING MOISTURE THROUGH THE MID LEVELS TONIGHT AND
SAT. SMALLER CHANCE OF THUNDERSTORMS IN THE MOUNTAINS SAT. DRIER SW
FLOW ALOFT SUN FOR AN END TO THE MONSOONAL THUNDERSTORMS FOR A WHILE.
AN UPPER TROUGH MOVES INTO THE PAC NW SUN. OUR LOCAL HEIGHTS START TO
LOWER AND ONSHORE FLOW INCREASES SUN. THE MARINE LAYER WILL DEEPEN
AND BECOME MORE EXTENSIVE. THIS WILL BRING COOLING TO MOST
AREAS...ESPECIALLY W OF THE MOUNTAINS.

LONGER RANGE PROGS INDICATE THE TROUGH WILL MOVE PAST TO THE N MON
AND TUE FOR A CONTINUED COOLING TREND AND DEEPENING MARINE LAYER.
HEIGHTS RECOVER A LITTLE WED AND THU AS A RIDGE BUILDS ALONG THE
COAST FOR A DECREASING MARINE LAYER AND WARMING TREND.

SAN...FLASH FLOOD WATCH...SEE LAXFFASGX.
Hazardous weather outlook, Sep 5, 6:30 AM PDT, 7 hours before
CAZ042-043-048-050-055>058-060>062-061300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN DIEGO CA
630 AM PDT FRI SEP 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WATCH FOR THE HIGHER MOUNTAINS AND THE DESERTS FROM NOON
UNTIL 700 PM TODAY.

REFER TO LAXFFASGX WGUS66 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS SATURDAY
AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 5:20 PM PDTFlash Flood WarningSGXSan Diego100 min
Sep 5, 2:05 PM PDTFlash Flood WarningSGXSan Diego85 min

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.